Alert archive / Kansas / Flash Flood Warnings in 1999
Flash Flood Warning 8, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 27, 1999, 7:47 PM CDT for Jefferson County, Kansas. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 1999, 7:47 PM CDT (00:47 UTC)
- Expired
- Jun 28, 1999, 6:00 AM CDT
- In force
- 10 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1210 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 403 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTOP 280050 FFWTOP KSC087-281050- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 747 PM CDT SUN JUN 27 1999 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLOOD WARNING FOR... NORTHWESTERN JEFFERSON COUNTY IN NORTHEASTERN KANSAS * UNTIL 6 AM CDT MONDAY MORNING * AT 730 PM CDT...AREA LAW ENFORCEMENT REPORTED THE DELAWARE RIVER WAS FLOODING IN NORTHWEST JEFFERSON COUNTY. * HEAVY RAINS OF 3 TO 6 INCHES OVER THE DELAWARE RIVER BASIN HAVE CAUSED THE RIVER TO FLOOD IN NORTHWEST JEFFERSON COUNTY. THE DELAWARE RIVER WAS REPORTED TO BE FLOODING SOME COUNTY ROADS NORTH OF VALLEY FALLS AT 730 PM. THE RIVER IS EXPECTED TO CONTINUE TO FLOOD AT LEAST THROUGH TONIGHT. MOTORISTS ARE CAUTIONED TO NOT DRIVE ACROSS FLOODED ROADS! MOST FLOOD DEATHS OCCUR IN VEHICLES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGER OF FLOODING. PB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 3:23 PM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, Jun 27, 3:23 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 323 PM CDT SUN JUN 27 1999 SHALLOW...NEARLY STATIONARY BOUNDARY RUNNING FROM SOUTHWEST THROUGH CENTRAL INTO EAST CENTRAL KANSAS. WARM ADVECTION OVER THIS BOUNDARY HAS LED TO TRAINING OF STORMS ACROSS NORTHERN TWO TIERS OF COUNTIES IN CWA AND FLOOD WARNING HAS BEEN ISSUED FOR NARROW BAND OF RAINFALLS IN EXCESS OF 4 INCHES TODAY. BOUNDARY NOT FORECAST TO MOVE MUCH AND LOW-LEVEL JET SHOULD FEED INTO BOUNDARY RESULTING IN MORE HEAVY RAINS TONIGHT. THUS, HAVE ISSUED A FLASH FLOOD WATCH TONIGHT FOR ENTIRE CWA. TO THE SOUTH, CAPPING INVERSION IN PLACE BUT APPEARS TO BE WEAKENING WITH MID-LEVEL DEVELOPMENT OCCURRING SOUTH OF ABILENE. WITH PERSISTENT MOISTURE CONVERGENCE IN THIS AREA, RAPID THUNDERSTORM DEVELOPMENT EXPECTED THIS EVENING. SINCE SURFACE BASED CAPES AT OR ABOVE 4000 J/KG TO THE SOUTH OF THE BOUNDARY, SEVERE ALSO LIKELY. BEYOND TONIGHT...MCS EXPECTED TO MOVE OUT OF NORTHEAST/EAST CENTRAL KANSAS DURING MONDAY MORNING AND SUBSIDENCE BEHIND WAVE AND DRYING IN LOWER LAYERS ASSOCIATED WITH FRONT FINALLY PUSHING WELL TO THE SOUTH, SHOULD LEAD TO DRY WEATHER FROM MONDAY AFTERNOON INTO TUESDAY AFTERNOON. UPSLOPE FLOW BEGINS SETTING UP AGAIN ON TUESDAY AND DEVELOPMENT OF ANOTHER MCS COULD BE IN THE WORKS FOR TUESDAY NIGHT AND WEDNESDAY. NGM LOOKS TOO DRY TONIGHT AND TOO WARM ON MONDAY GIVEN EXPECTED MCS AND RESIDUAL CLOUD COVER. BEYOND THAT NGM/AVN STATISTICAL GUIDANCE SIMILAR AND FOLLOWED. .TOP...FFA FOR MUCH OF NORTH CENTRAL, NORTHEAST, AND EAST CENTRAL KANSAS THROUGH TONIGHT. GDP
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 8:26 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 44 min |
| Jun 27, 9:09 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 41 min |
| Jun 27, 10:28 PM CDT | Flash Flood Warning | TOP | Jackson, Jefferson | 4 hr |
| Jun 28, 6:45 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 40 min |
| Jun 28, 7:44 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Franklin, Osage | 41 min |
| Jun 28, 7:44 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 41 min |
Nearby
Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.